Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 94, NWS Birmingham, AL

April 5, 2017Bibb County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2017, 11:43 AM CDT for Bibb County, Tuscaloosa County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2017, 11:43 AM CDT (16:43 UTC)
Expired
Apr 5, 2017, 12:15 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bibb County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 29 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 6:54 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

870 
WUUS54 KBMX 051643
SVRBMX
ALC007-125-051715-
/O.NEW.KBMX.SV.W.0094.170405T1643Z-170405T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1143 AM CDT WED APR 5 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  East central Tuscaloosa County in west central Alabama...
  North central Bibb County in Alabama...

* Until 1215 PM CDT

* At 1143 AM CDT, a severe thunderstorm was located over North Bibb,
  or 13 miles north of Centreville, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lake View, Vance, Woodstock, West Blocton, Tannehill Ironworks
  State Park, North Bibb, Green Pond, Caffee Junction, Hebron and
  Bucksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3329 8713 3329 8709 3328 8709 3328 8707
      3325 8706 3325 8703 3319 8702 3319 8703
      3317 8703 3317 8700 3316 8700 3309 8717
      3321 8727
TIME...MOT...LOC 1643Z 245DEG 39KT 3317 8716 

HAIL...1.00IN
WIND...60MPH
 
$$

25/Owen
2 follow-up statements
879 
WWUS54 KBMX 051647
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1147 AM CDT WED APR 5 2017

ALC125-051657-
/O.CAN.KBMX.SV.W.0094.000000T0000Z-170405T1715Z/
Tuscaloosa AL-
1147 AM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TUSCALOOSA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3319 8720 3324 8714 3324 8712 3322 8712
      3322 8710 3325 8708 3325 8703 3319 8702
      3319 8703 3317 8703 3317 8700 3316 8700
      3309 8717 3313 8720
TIME...MOT...LOC 1647Z 245DEG 39KT 3319 8711 

$$

ALC007-051715-
/O.CON.KBMX.SV.W.0094.000000T0000Z-170405T1715Z/
Bibb AL-
1147 AM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR NORTH CENTRAL BIBB COUNTY...

At 1147 AM CDT, a severe thunderstorm was located over North Bibb, or
15 miles north of Centreville, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Vance, Woodstock, West Blocton, North Bibb, Green Pond and Hebron. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3319 8720 3324 8714 3324 8712 3322 8712
      3322 8710 3325 8708 3325 8703 3319 8702
      3319 8703 3317 8703 3317 8700 3316 8700
      3309 8717 3313 8720
TIME...MOT...LOC 1647Z 245DEG 39KT 3319 8711 

HAIL...1.00IN
WIND...60MPH
 
$$

25/Owen
009 
WWUS54 KBMX 051710
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1210 PM CDT WED APR 5 2017

ALC007-051720-
/O.EXP.KBMX.SV.W.0094.000000T0000Z-170405T1715Z/
Bibb AL-
1210 PM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BIBB COUNTY WILL
EXPIRE AT 1215 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3319 8720 3324 8714 3324 8712 3322 8712
      3322 8710 3325 8708 3325 8703 3319 8702
      3319 8703 3317 8703 3317 8700 3316 8700
      3309 8717 3313 8720
TIME...MOT...LOC 1710Z 245DEG 39KT 3329 8686 

$$

25/Owen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 9:04 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 5, 9:04 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
904 AM CDT Wed Apr 5 2017

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

Effective warm front roughly positioned from northern Sumter
County northeast across southern Bibb County east across southern
Talladega County and into southern Cleburne County.

The airmass is continuing to rapidly destabilize south of the warm
front with temperatures in the low to mid 70's along the U.S.
Highway 80 corridor along with dew points in the lower 70's
across our southern tier of counties.

We continue to monitor the potential for large hail with
thunderstorms near and north of the warm front and for the
increasing potential of all convective hazards to the southwest
across southern Alabama.

Our concern continues to increase with discrete storms moving out
of Clarke and Monroe Counties and into Wilcox County while
additional discrete storms are moving out of Escambia and Conecuh
Counties and into Covington County. These storms will pose a
threat to Selma/Montgomery/Troy areas through the next few hours.

Visible satellite imagery indicates some breaks in the clouds from
Washington County north to Tuscaloosa County. Solar radiation will
help to further raise temperatures and will result in further
airmass destabilization through the remainder of the morning
hours across our western and southwest counties.

The latest derived hodograph from the KBMX radar velocity wind
profile indicates 0-6 km bulk shear of 54 knots and 0-1 km storm
relative helicities of 108 m2/s2. The environment remains
supportive of severe thunderstorms and tornadoes south of the warm
front.

05

&&

.AVIATION...
12Z TAF Discussion.

For the north the main focus will be the storms that will develop
and continue to develop over the area through at least 18Z. Went
with predominate thunderstorms for all northern sites during that
time. Went with VCTS for southern sites. Will continue to be a
complicated pattern for the next 12 hours. Finally after 3 to 6Z
the pattern will improve.

16

&&

.FIRE WEATHER...

A storm system will bring rain and thunderstorms to the area
through tonight. Rain-free weather returns Thursday through the
weekend. Critical fire weather conditions are not expected through
the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     78  46  61  40  62 / 100  50  20  10   0
Anniston    79  47  61  40  63 / 100  60  20  10   0
Birmingham  79  46  62  43  63 / 100  30  20  10   0
Tuscaloosa  80  46  65  43  65 / 100  30  10   0   0
Calera      80  47  63  43  64 /  80  30  10  10   0
Auburn      78  49  62  42  62 /  80  60  10  10   0
Montgomery  81  50  68  44  66 /  80  60  10   0   0
Troy        81  51  66  43  65 /  80  60  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 5, 5:05 AM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
505 AM CDT Wed Apr 5 2017

ALZ011>015-017>050-061315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
505 AM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

Severe thunderstorms will be possible through tonight.

Round one of severe storms will be associated with a warm front as
it lifts northward through the area. The warm front will move north
of the area by 11 AM. Large hail up to the size of baseballs and
damaging winds will continue to be the dominate concerns of these
storms.

South of the warm front, isolated to scattered storms will develop
and continue to move northeast through the afternoon. This activity
will impact all of Central Alabama. Destructive and long-track
tornadoes will be possible, along with hail up to the size of
baseballs, and damaging straight line winds. These threats will
encompass all of Central Alabama with the greatest threat area along
and east of a line from Warrior to West Blocton to Uniontown.

Round three will be the along the cold front itself as it slides
through the area. Storms may develop along the line and continue to
develop through 9 PM or until the front slides east of the area.
Large hail, damaging winds and tornadoes will be be possible along
this line as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is expected
from early Wednesday morning through Wednesday evening.

In the hours before

Local storm report, Apr 5, 9:43 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
943 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     TSTM WND DMG     ROSELLE                 33.19N 86.05W
04/05/2017                   CLAY               AL   EMERGENCY MNGR

            TREE DOWN BLOCKING ROADWAY. COUNTY ROAD 7
            JUST SOUTH OF HIGHWAY 148. ESTIMATED 40-50
            MPH WINDS. TIME ESTIMATED.

&&

JH
Local storm report, Apr 5, 9:59 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
959 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 AM     TSTM WND DMG     1 WNW HIGHLAND LAKES    33.39N 86.66W
04/05/2017                   SHELBY             AL   BROADCAST MEDIA

            TREE DOWN BLOCKING WESTOVER ROAD NEAR OLD
            HIGHWAY 280. ESTIMATED 40-50 MPH WINDS.

&&

JH
Local storm report, Apr 5, 10:14 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1014 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       OXFORD                  33.61N 85.84W
04/05/2017  M2.95 INCH       CALHOUN            AL   PUBLIC

            RAIN TOTAL SO FAR.

&&

JH
Local storm report, Apr 5, 10:35 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1035 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HAIL             2 SSW HOPE HULL         32.25N 86.37W
04/05/2017  M1.00 INCH       MONTGOMERY         AL   TRAINED SPOTTER

&&

JH
Local storm report, Apr 5, 11:02 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1102 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     TSTM WND DMG     3 NNW ASHLAND           33.32N 85.85W
04/05/2017                   CLAY               AL   EMERGENCY MNGR

            PORCH REMOVED FROM HOME DUE TO HIGH WINDS.
            TIME ESTIMATED BY RADAR.

&&

JH
Local storm report, Apr 5, 11:09 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1109 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     HAIL             1 ESE EASTDALE MALL     32.38N 86.19W
04/05/2017  E0.25 INCH       MONTGOMERY         AL   TRAINED SPOTTER

&&

JH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:24 AM CDTSevere Thunderstorm WarningBMXBarbour66 min
Apr 5, 2:04 AM CDTSevere Thunderstorm WarningBMXBarbour, Pike56 min
Apr 5, 2:44 AM CDTSevere Thunderstorm WarningBMXRussell32 min
Apr 5, 3:32 AM CDTSevere Thunderstorm WarningBMXRussell43 min
Apr 5, 3:35 AM CDTSevere Thunderstorm WarningBMXHale, Perry40 min
Apr 5, 3:54 AM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa34 min
Apr 5, 3:57 AM CDTSevere Thunderstorm WarningBMXAutauga, Lowndes, Montgomery33 min
Apr 5, 4:11 AM CDTSevere Thunderstorm WarningBMXBibb, Perry49 min
Apr 5, 4:45 AM CDTSevere Thunderstorm WarningBMXChilton, Shelby44 min
Apr 5, 5:22 AM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Talladega38 min
Apr 5, 5:24 AM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa51 min
Apr 5, 6:02 AM CDTSevere Thunderstorm WarningBMXClay, Randolph58 min
Apr 5, 6:04 AM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry56 min
Apr 5, 6:52 AM CDTSevere Thunderstorm WarningBMXShelby83 min
Apr 5, 7:22 AM CDTAreal Flood AdvisoryBMXGreene, Pickens, Sumter, Tuscaloosa3 hr
Apr 5, 7:40 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson3 hr
Apr 5, 8:43 AM CDTAreal Flood AdvisoryBMXCalhoun, St. Clair, Shelby, Talladega3 hr
Apr 5, 9:00 AM CDTSevere Thunderstorm WarningBMXDallas, Lowndes75 min
Apr 5, 9:13 AM CDTSpecial Weather StatementBMXCleburne32 min
Apr 5, 9:35 AM CDTSevere Thunderstorm WarningBMXBarbour, Pike70 min
Apr 5, 10:16 AM CDTSevere Thunderstorm WarningBMXMontgomery29 min
Apr 5, 10:29 AM CDTAreal Flood AdvisoryBMXCalhoun, Clay, Cleburne, Randolph3 hr
Apr 5, 10:38 AM CDTSevere Thunderstorm WarningBMXElmore, Macon, Tallapoosa67 min
Apr 5, 10:56 AM CDTSevere Thunderstorm WarningBMXBarbour49 min
Apr 5, 11:55 AM CDTSevere Thunderstorm WarningBMXShelby66 min
Apr 5, 12:53 PM CDTSpecial Weather StatementBMXTalladega82 min
Apr 5, 1:42 PM CDTSpecial Weather StatementBMXCleburne33 min
Apr 5, 2:35 PM CDTSpecial Weather StatementBMXCleburne25 min
Apr 5, 3:03 PM CDTSpecial Weather StatementBMXTalladega42 min
Apr 5, 3:22 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega38 min
Apr 5, 3:48 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne, Talladega67 min
Apr 5, 4:08 PM CDTTornado WarningBMXCleburne52 min
Apr 5, 4:10 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah45 min
Apr 5, 4:37 PM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more26 hr
Apr 5, 4:59 PM CDTSpecial Weather StatementBMXRandolph46 min
Apr 5, 5:30 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby45 min
Apr 5, 5:32 PM CDTSpecial Weather StatementBMXRandolph13 min
Apr 5, 5:33 PM CDTSpecial Weather StatementBMXRandolph, Tallapoosa57 min
Apr 5, 5:55 PM CDTSevere Thunderstorm WarningBMXChilton, Shelby35 min
Apr 5, 5:56 PM CDTSevere Thunderstorm WarningBMXSt. Clair40 min
Apr 5, 6:03 PM CDTSevere Thunderstorm WarningBMXRandolph27 min
Apr 5, 6:17 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega43 min
Apr 5, 6:20 PM CDTSpecial Weather StatementBMXDeKalb25 min
Apr 5, 6:32 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby, Talladega27 min
Apr 5, 6:35 PM CDTSevere Thunderstorm WarningBMXEtowah25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.